Many of us would be surprised at the amount we already know about lupus that the average consumer does not. For example, often we know what our ANAs and ESRs are. We know to compare them with previous ones and we might understand why they might be elevated. For example, often we follow our ESR (erythrocyte sedimentation rate) as a measure of inflammation in our bodies. Well, if it is elevated, it means that there is inflammation SOME WHERE IN THE BODY. More specifically, we might compare our ANAs.
We’ve learned over the years, that treatment for the symptoms of lupus involves treating the inflammation that causes those symptoms. That’s the reason doctors often suggest NSAIDs (non-steroidal anti-inflammatory drugs) like “Aleve” or ibuprofen.
Oftentimes, NSAIDs are adequate to control pain as they decrease inflammation which causes the pain. But, sometimes NSAIDs are not adequate. So, pain is managed temporarily with the steroid, prednisone. Sometimes, a dosepak is prescribed, a burst of an oral steroid followed by decreasing doses of that same steroid for 5 or 6 days.
Steroids should always be withdrawn slowly; we all know that. But do you know why? We might experience symptoms of the withdrawal (weakness, fatigue, body aches, joint pain).
The main reason for weaning from steroids slowly is because the adrenal glands already produce a steroid, cortisol. When you started taking oral exogenous (from an outside source) steroids, the body began to slow down it’s production of them over 2-3 weeks. As time passed, your body became completely dependent on oral steroids as endogenous (produced from within the body) stops.
When the exogenous steroids are to be stopped and steroid therapy reintroduced, it is important to slowly taper the amount of steroids that you take because it ‘time’ for the adrenals to ‘kick back in’ with their production of cortisol, so exogenous steroids have to be slowly withdrawn. Why? Because cortisol is the steroid responsible for the ‘fight or flight’ response that our body mounts to stress, so something called adrenal insufficiency or adrenal crisis can result. We must be able to engage the fight or flight response, so it is important, very important that steroid tapers be followed exactly as your doctor orders.
http://www.mayoclinic.org/prednisone-withdrawal/expert-answers/faq-20057923 retrieved from the www: 9/19/2016